Your doctor may not mention hair loss as a side effect of some drugs, so don't forget to do your own research and read the drug manufacturer's complete warnings. Your pharmacist can provide you with this information even before you fill a prescription.
Medications are designed to treat a variety of health conditions, but sometimes they can have unwanted side effects. Certain drugs can contribute to excess hair growth, changes in hair color or texture, or hair loss.
Drug-induced hair loss, like any other type of hair loss, can have a real effect on your self-esteem. The good news is that in most cases, it's reversible once you stop taking the drug.
Many pill and medication guidebooks (sold in bookstores and pharmacies) are also excellent sources of complete information about prescription drugs. If your doctor prescribes any of the following drugs, ask if one that does not have hair loss as a possible side effect can be substituted.
The drugs are listed by category, according to the conditions they treat, then by brand name first followed by the drug's generic name in parentheses. In some categories, individual drugs are not listed. For these conditions, you will want to discuss the possibility of hair loss as a side effect of using any of the drugs that treat that particular condition, since many do contribute to hair loss.